Illinois, 2016Hail in Illinois, May 1, 2016
May 1, 2016 · NWS PAH · 1 event in 1 county or zone
Isolated thunderstorms formed in the warm sector of a weak low pressure center over central Illinois. One of these storms became severe during the warmest hours of the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms formed in the warm sector of a weak low pressure center over central Illinois. One of these storms became severe during the warmest hours of the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 5:52 PM CST, 23 minutes earlier.
Area forecast discussion, May 1, 5:52 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
652 PM CDT SUN MAY 1 2016
.UPDATE...
Issued at 652 PM CDT Sun May 1 2016
It never fails. Cancel the Watch, and the lone shower left
decides to pulse up.
The AVIATION section has been updated for the 00Z TAF issuance.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 119 PM CDT Sun May 1 2016
Convection firing about where expected just before 18z. SPC
considering SVR watches for our area. Should be mainly hail or
locally damaging wind threat. Decent mid level speed shear exists,
but low level shear only marginal. Surface based instability and
mid level lapse rates decent. Followed the NAM.Nest for the most
part for convective trends through early evening. Overnight, will
diminish PoPs over our eastern most areas, dry late tonight.
Continue with our chance of showers Monday, best chance southern
sections, just a slight chance north given there are still model
discrepancies with respect to overall quality moisture. Just
slight chance PoPs mainly east 2/3 of the area Monday night
through Tuesday. Then the main mid level trof axis should pass SE
of the area. Thus will maintain dry Tuesday night. Used a MOS
blend with existing numbers for consistency. Overall forecast
beyond tonight was an even blend of model output.
.LONG TERM...(Wednesday through Sunday)
Issued at 119 PM CDT Sun May 1 2016
The the axis of the upper closed low/trough sliding down the western
limb of the larger Hudson Bay Low is forecast to be just south of
the WFO PAH forecast area by 12z (7am CDT) Wednesday. However, a
more intense low/trough extending directly from the Hudson Bay low
will slide down with some DPVA supporting some shower activity
mainly for our Southwest Indiana, West Kentucky, Southeast Illinois
counties for Wednesday. Given the sharp thermal profile, added a
differential mention of thunderstorms as well during the afternoon
hours.
By Wednesday evening, the eastern limb of the dominating High
Pressure ridge in the Central U.S. begins capping development and
places the WFO PAH area in a period of dry weather through at least
early Sunday. The upper air pattern shifts from a brief blocking
pattern to a series of differential low pressure centers in the
Western and Eastern U.S., as well as the the aforementioned Hudson
Bay low. The combination of all of these systems impresses and
maintains ridging over the WFO Paducah forecast area.
&&
.AVIATION...
Issued at 652 PM CDT Sun May 1 2016
Will have to watch for showers and possibly thunderstorms at KEVV
and KOWB through about 06Z, then the front should be through all
TAF sites with a modest northwest breeze expected overnight. A
large mass of lower MVFR ceilings will shift east southeast and
may impact KEVV for much of Monday. Not sure how far south it
will make it into our area, so will keep the ceilings out of KOWB
for now. 4-5kft ceiling is likely to develop over the remainder of
the area in the afternoon.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, May 1, 5:44 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
644 PM CDT SUN MAY 1 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
644 PM CDT SUN MAY 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING ACROSS
PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN
KENTUCKY. WHILE AN ISOLATED STRONG STORM WILL BE CAPABLE OF
PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50
MPH...THE MAIN IMPACTS SHOULD BE BRIEF HEAVY RAINFALL AND DANGEROUS
LIGHTNING. THE POTENTIAL FOR STORMS SHOULD DIMINISH THROUGH THE
EVENING WITH THE LOSS OF DAYTIME HEATING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CHANCE OF THUNDERSTORMS IS FORECAST FOR WEDNESDAY
AFTERNOON. AT THIS TIME, THESE STORMS ARE NOT EXPECTED TO REACH
SEVERE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY THIS
EVENING FOR WEST KENTUCKY AND SOUTHWEST INDIANA. REPORTS OF
HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL ARE ENCOURAGED.
SMITH
In the hours before
Local storm report, May 1, 2:52 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
352 PM CDT SUN MAY 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 N SANTA CLAUS 38.14N 86.93W
05/01/2016 M0.75 INCH SPENCER IN BROADCAST MEDIA
PENNY SIZED HAIL AND WINDS ESTIMATED AROUND 50 MPH
&&
SPSpecial weather statement, May 1, 4:57 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
557 PM CDT SUN MAY 1 2016
KYZ018>020-012330-
HENDERSON KY-DAVIESS KY-MCLEAN KY-
557 PM CDT SUN MAY 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENDERSON...
NORTHWESTERN MCLEAN AND NORTHWESTERN DAVIESS COUNTIES UNTIL 630 PM
CDT...
AT 556 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. JOSEPH...OR 13 MILES SOUTHEAST OF HENDERSON...MOVING NORTHEAST AT
30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OWENSBORO...ST. JOSEPH...STANLEY...BEECH GROVE AND HEBBARDSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3759 8741 3773 8755 3790 8730 3788 8727
3787 8726 3786 8723 3776 8713
TIME...MOT...LOC 2256Z 230DEG 28KT 3771 8741
DRSSpecial weather statement, May 1, 5:26 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CDT SUN MAY 1 2016
INZ088-KYZ019-020015-
SPENCER IN-DAVIESS KY-
626 PM CDT SUN MAY 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SPENCER AND NORTHEASTERN
DAVIESS COUNTIES UNTIL 715 PM CDT...
AT 623 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
OWENSBORO...MOVING NORTHEAST AT 40 MPH.
THIS STORM PRODUCED ONE INCH HAIL AS IT CROSSED THE HENDERSON
DAVIESS COUNTY LINE AROUND 615 PM CDT.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OWENSBORO...ROCKPORT...GRANDVIEW AND EUREKA.
LAT...LON 3804 8679 3800 8677 3801 8680 3799 8686
3794 8692 3793 8698 3791 8699 3790 8699
3790 8691 3788 8689 3784 8691 3783 8689
3784 8686 3782 8684 3771 8717 3787 8727
3810 8677 3808 8678 3806 8677
TIME...MOT...LOC 2323Z 243DEG 34KT 3783 8714Local storm report, May 1, 5:32 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT SUN MAY 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL HEBBARDSVILLE 37.78N 87.38W
05/01/2016 M1.00 INCH HENDERSON KY EMERGENCY MNGR
&&Local storm report, May 1, 5:42 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
642 PM CDT SUN MAY 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 2 SW ROCKPORT 37.86N 87.08W
05/01/2016 E0.50 INCH SPENCER IN TRAINED SPOTTER
SPOTTER REPORTS DIME SIZE HAIL 1.5 MI SW OF ROCKPORT
&&
DPLocal storm report, May 1, 5:54 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
654 PM CDT SUN MAY 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL ROCKPORT 37.88N 87.05W
05/01/2016 M1.00 INCH SPENCER IN TRAINED SPOTTER
QUARTER SIZE HAIL WITH MODERATE PEA TO DIME SIZE HAIL AS
WELL.
&&Hail, Jefferson
- When
- May 1, 6:15 PM CST to 6:30 PM CST
- Where
- Jefferson County, Mt Vernon to 2 mi E of Bluford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.320, -88.900
Quarter-size hail occurred in a swath from Mount Vernon, east along Illinois Route 15, to the Wayne County line. The hailstorm was videotaped at a location two miles east of Bluford.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, May 1, 20161 death · $1.0 million · 79 kt wind · 1 event
- Flash Flood and Hail in Kentucky, May 1, 20161 death · $52,000 · 1 in hail · 5 events
- Flash Flooding and Hail in West Virginia, May 1 to 2, 2016$357,000 · 2 in hail · 37 events
- Hail and Damaging Winds in North Carolina, May 1, 2016$360,000 · 2 in hail · 16 events
- Drought in Guam, May 1 to 31, 2016$250,000 · 3 events
- Flash Flood and Hail in Kentucky, May 1, 2016$120,000 · 2.75 in hail · 9 events
- Flooding in Iowa, May 1 to 9, 2016$150,000 · 4 events
- Flash Flooding and Hail in Louisiana, May 1, 2016$100,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Kentucky, May 1, 2016$54,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Illinois, May 1, 2016$46,000 · 3 in hail · 13 events
- Flash Flooding and Flooding in Kentucky, May 1, 2016$18,000 · 1.75 in hail · 19 events
- Damaging Winds in Mississippi, May 1, 2016$32,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626851.